Alabama, 2001

Tornado in Alabama, December 14, 2001

December 14, 2001 · NWS BMX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 14, 3:20 AM CST, 28 minutes earlier.

Area forecast discussion, Dec 14, 3:20 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
320 AM CST FRI DEC 14 2001

SOLID LINE OF SHOWERS AND THUNDERSTORMS EXTENDING NE TO SW ACROSS
THE AREA THIS MORNING WILL CONTINUE TO MOVE OFF TO THE EAST, AND
SHOULD END OVER EAST CENTRAL AND SOUTHEAST SECTIONS BY AFTERNOON.
THERE MAY ALSO BE A FEW SHOWERS TN VALLEY THIS MORNING AS SURFACE
LOW PASSES JUST TO THE NORTHWEST, BUT CLOUDS SHOULD BE DECREASING
MOST AREAS THIS AFTERNOON.  I THINK IT WILL BE MOSTLY CLEAR EARLY
TONIGHT, AND WITH CALM WINDS AND SOAKED GROUND I EXPECT DENSE FOG TO
DEVELOP, THEN BURN OFF SATURDAY MORNING.

HSV   62  40  62  45 /  20   0   0   0
BHM   65  40  65  46 /   0   0   0   0
MGM   67  42  68  49 /  70   0   0   0

.BMX...
AL...NONE.

In the hours before

Special weather statement, Dec 13, 11:25 PM CST, 4 hours 23 minutes before
ALZ030>033-039>042-140700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1125 PM CST THU DEC 13 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 848...

  GREENE...HALE...MARENGO...PERRY...SUMTER...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 848
WHICH IS IN EFFECT UNTIL 100 AM...

  AUTAUGA...DALLAS...LOWNDES...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Elmore

When
December 14, 3:48 AM CST
Where
Elmore County, Kent
Rating
F0
Path length
0.1 mi
Path width
30 yd
Property damage
$12,000
Reported by
EMERGENCY MANAGER
Coordinates
32.617, -85.950

A weak tornado touched down briefly on CR 44 in the Kent community. Two homes sustained moderate roof damage and one motor home was blown over and damaged. The tornado path was very short, only about one tenth of a mile. The damage width was estimated at thirty yards. No injuries were reported. Beginning: 32 37.245/85 56.657Ending:32 37.285/85 56.566

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyThe tornado archive for Alabama, 2001Warnings in Alabama, December 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5274314.